Alert archive / Tennessee / Flash Flood Warnings in 2020
Flash Flood Warning 18, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 25, 2020, 3:42 PM EDT for Knox County, Sevier County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2020, 3:42 PM EDT (19:42 UTC)
- Expired
- Jul 25, 2020, 5:56 PM EDT
- In force
- 2 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Knox County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 35 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 466 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
603
WGUS54 KMRX 251942
FFWMRX
TNC093-155-252245-
/O.NEW.KMRX.FF.W.0018.200725T1942Z-200725T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
342 PM EDT Sat Jul 25 2020
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
East Central Knox County in east Tennessee...
Northwestern Sevier County in east Tennessee...
* Until 645 PM EDT.
* At 342 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have estimated to have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Knoxville, Sevierville, McMahan, Kimberlin Heights, Kodak and
Seymour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3591 8376 3593 8377 3594 8375 3600 8374
3602 8371 3603 8368 3603 8363 3602 8362
3601 8361 3602 8361 3600 8359 3582 8370
3586 8378 3589 8378
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...0.5-1.5 INCHES IN 1 HOUR
$$
TD1 follow-up statement
730
WGUS74 KMRX 252156
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
556 PM EDT Sat Jul 25 2020
TNC093-155-252206-
/O.CAN.KMRX.FF.W.0018.000000T0000Z-200725T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox TN-Sevier TN-
556 PM EDT Sat Jul 25 2020
...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL KNOX AND
NORTHWESTERN SEVIER COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3591 8376 3593 8377 3594 8375 3600 8374
3602 8371 3603 8368 3603 8363 3602 8362
3601 8361 3602 8361 3600 8359 3582 8370
3586 8378 3589 8378
$$
JLBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 3:15 PM EDT, 27 minutes earlier.
Area forecast discussion, Jul 25, 3:15 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 315 PM EDT Sat Jul 25 2020 .SHORT TERM (Tonight and Sunday)... Humid ridging will continue to provide diurnal convection this evening and again Sunday afternoon/evening. High pressure off the Carolina coast and another centered near St. Louis will keep the region hot and humid. Slow moving nature of convection thanks to the weak steering between the two high pressure maxima means that locally heavy rain is possible in spots. Temperatures will run just a little above normal. GC .LONG TERM (Sunday Night through Saturday Night)... An upper level ridge will begin to give way to lower heights across the north as a shortwave descends out of southern Canada. Lower heights and increased moisture from the south enhanced by tropical moisture will lead to scattered showers and thunderstorms Monday and Monday night. Upper flow remains weak so would expect any convection to remain below severe limits but cannot rule out isolated strong thunderstorms with gusty winds. Shortwave and attendant cold front pushes into the Tennessee valley on Tuesday. Lower heights aloft and frontal convergence should aid in the development of scattered showers and thunderstorms. The highest PoPs in the extended will likely be on Tuesday given the better synoptic forcing. The thermodynamic environment will be favorable for diurnally driven strong thunderstorms, although, the more favored areas seems to be north of I-40 at this time. These northern areas will be located closer to increased h50 winds to the north. Will hold off on mentioning any wording into the HWO but continue to highlight in the AFD. Models continue to show disagreement regarding the overall strength of the upper pattern going into the mid-late week period next week. After the frontal passage Tuesday night...a brief dry period will follow Tuesday night into Wednesday. The main differences between the global deterministic guidance remains the amplification of the h50 flow. The GFS seems to develop a stronger h50 low across the central plains which would allow a weak low level warm front (most prominent in the 800-750mb layer) to surge north. The ECMWF dampens the low and tends to become absorbed into the trough across the northwest. The Canadian favors the ECMWF, and for now will favor the ECMWF/Canadian approach with the GFS likely an outlier at this time. Showers and thunderstorms will be possible Wednesday and Thursday with better chances likely south of I-40. Temperatures during this period will remain near normal with highs in the upper 80s and lows in the upper 60s to low 70s. Start to see some signs of amplification of the ridge across the Rockies heading into the weekend period. This would help to amplify the downstream trough across the northeast. Models are not in the best agreement but do agree that lower heights will remain across the Ohio and Tennessee valley with showers and thunderstorms Friday and Saturday. Better synoptic scale support favors at least slight chance to chance PoPs this far out. Temperatures will continue to be near normal values next weekend. && .AVIATION... 18Z TAF DISCUSSION. Only isolated convection over the northern portion of the forecast area, while convection increasing over the central and southern portions - both from pop-up convection and from the cluster of convection that has been rolling through the Plateau since morning. Carrying VCTS and TEMPO TSRA at CHA and TYS much of the afternoon, but only VCTS at TRI. This mostly diurnal convection should diminish during sundown. GC && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 71 91 72 92 73 / 20 30 10 30 10 Knoxville McGhee Tyson Airport, TN 71 91 72 91 73 / 20 30 10 40 10 Oak Ridge, TN 70 91 71 91 71 / 20 40 20 60 20 Tri Cities Airport, TN 66 88 69 88 69 / 10 20 10 50 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Jul 25, 3:15 PM EDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 315 PM EDT Sat Jul 25 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-261915- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 315 PM EDT Sat Jul 25 2020 /215 PM CDT Sat Jul 25 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Special weather statement, Jul 25, 1:35 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
135 PM EDT Sat Jul 25 2020
TNZ068-071-251815-
Loudon TN-NW Blount TN-
135 PM EDT Sat Jul 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR LOUDON AND WEST CENTRAL BLOUNT
COUNTIES UNTIL 215 PM EDT...
At 135 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lenoir City, moving southeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Maryville, Lenoir City, Loudon, Greenback, Friendsville, Clover Hill
and Tellico Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3562 8419 3562 8425 3564 8425 3564 8430
3565 8429 3566 8431 3567 8432 3567 8433
3577 8440 3577 8439 3578 8438 3587 8426
3584 8420 3579 8416 3579 8414 3581 8414
3575 8401
TIME...MOT...LOC 1735Z 316DEG 7KT 3580 8429
DieganSpecial weather statement, Jul 25, 1:45 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Morristown TN
145 PM EDT Sat Jul 25 2020
TNZ068-086-251830-
Northwest Monroe TN-Loudon TN-
145 PM EDT Sat Jul 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOUDON AND
NORTHWESTERN MONROE COUNTIES UNTIL 230 PM EDT...
At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sweetwater, moving southeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Sweetwater, Madisonville, Vonore and Philadelphia.
LAT...LON 3557 8450 3558 8450 3559 8452 3562 8453
3562 8452 3563 8453 3566 8454 3571 8443
3561 8422 3549 8446
TIME...MOT...LOC 1745Z 316DEG 7KT 3565 8448
DieganSpecial weather statement, Jul 25, 2:41 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Morristown TN
241 PM EDT Sat Jul 25 2020
TNZ040-070-073-251915-
Jefferson TN-Northwest Cocke TN-North Sevier TN-
241 PM EDT Sat Jul 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...WEST
CENTRAL COCKE AND NORTHEASTERN SEVIER COUNTIES UNTIL 315 PM EDT...
At 241 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Newport, moving west at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Newport, Pittman Center, Bird Crossing, Chestnut Hill and Fairgarden.
LAT...LON 3594 8342 3597 8321 3585 8319 3578 8336
3578 8337
TIME...MOT...LOC 1841Z 076DEG 5KT 3587 8331
DieganSpecial weather statement, Jul 25, 2:43 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Morristown TN
243 PM EDT Sat Jul 25 2020
TNZ071-073-251915-
NW Blount TN-North Sevier TN-
243 PM EDT Sat Jul 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT AND WEST
CENTRAL SEVIER COUNTIES UNTIL 315 PM EDT...
At 243 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Sevierville. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Sevierville, Pigeon Forge, McMahan and Seymour.
LAT...LON 3577 8385 3589 8380 3589 8378 3592 8375
3592 8374 3593 8372 3593 8360 3576 8359
TIME...MOT...LOC 1843Z 006DEG 2KT 3585 8372
DieganSpecial weather statement, Jul 25, 2:48 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Morristown TN
248 PM EDT Sat Jul 25 2020
TNZ037-038-069-070-251930-
Jefferson TN-Union TN-Grainger TN-Knox TN-
248 PM EDT Sat Jul 25 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...NORTHWESTERN
JEFFERSON...SOUTHWESTERN GRAINGER AND SOUTHEASTERN UNION COUNTIES
UNTIL 330 PM EDT...
At 248 PM EDT, Doppler radar was tracking a strong thunderstorm near
Plainview, or near Maynardville, moving southeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Plainview, New Market, Strawberry Plains, Blaine, Luttrell, House
Mountain State Park and Mascot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3618 8351 3602 8362 3604 8365 3604 8367
3603 8368 3602 8367 3600 8367 3613 8385
3623 8379
TIME...MOT...LOC 1848Z 295DEG 14KT 3617 8374
DieganSpecial weather statement, Jul 25, 3:07 PM EDT, 35 minutes before
Special Weather Statement National Weather Service Morristown TN 307 PM EDT Sat Jul 25 2020 TNZ069-070-073-251945- Jefferson TN-Knox TN-North Sevier TN- 307 PM EDT Sat Jul 25 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KNOX...CENTRAL JEFFERSON AND NORTHWESTERN SEVIER COUNTIES UNTIL 345 PM EDT... At 307 PM EDT, Doppler radar was tracking a strong thunderstorm near Sevierville, moving northeast at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sevierville, Jefferson City, Dandridge, New Market, McMahan, Piedmont and Kodak. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3590 8369 3602 8376 3612 8350 3593 8341 TIME...MOT...LOC 1907Z 245DEG 12KT 3599 8361 Diegan
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:08 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Rhea | 30 min |
| Jul 24, 8:42 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Sequatchie | 3 hr |
| Jul 24, 8:45 PM EDT | Areal Flood Advisory | MRX | Meigs, Rhea | 2 hr |
| Jul 24, 9:45 PM EDT | Special Weather Statement | MRX | Sequatchie | 45 min |
| Jul 25, 11:50 AM EDT | Special Weather Statement | MRX | Morgan | 40 min |
| Jul 25, 12:12 PM EDT | Areal Flood Advisory | MRX | Morgan, Scott | 2 hr |
| Jul 25, 1:19 PM EDT | Special Weather Statement | MRX | Campbell | 41 min |
| Jul 25, 1:25 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Union | 35 min |
| Jul 25, 1:35 PM EDT | Special Weather Statement | MRX | Loudon | 40 min |
| Jul 25, 1:40 PM EDT | Areal Flood Advisory | MRX | Anderson, Campbell | 110 min |
| Jul 25, 1:45 PM EDT | Special Weather Statement | MRX | Loudon | 45 min |
| Jul 25, 2:39 PM EDT | Areal Flood Advisory | MRX | Blount, Knox, Loudon | 3 hr |
| Jul 25, 2:41 PM EDT | Special Weather Statement | MRX | Cocke | 34 min |
| Jul 25, 2:43 PM EDT | Special Weather Statement | MRX | Sevier | 32 min |
| Jul 25, 2:48 PM EDT | Special Weather Statement | MRX | Jefferson | 42 min |
| Jul 25, 3:04 PM EDT | Areal Flood Advisory | MRX | Blount, Knox, Sevier | 3 hr |
| Jul 25, 3:07 PM EDT | Special Weather Statement | MRX | Jefferson | 38 min |
| Jul 25, 3:10 PM EDT | Areal Flood Advisory | MRX | McMinn, Monroe | 110 min |
| Jul 25, 4:22 PM EDT | Areal Flood Advisory | MRX | Jefferson | 3 hr |
| Jul 25, 4:51 PM EDT | Special Weather Statement | MRX | Hancock | 39 min |
| Jul 25, 4:53 PM EDT | Special Weather Statement | MRX | Greene | 52 min |
| Jul 25, 4:55 PM EDT | Special Weather Statement | MRX | Hawkins | 50 min |
| Jul 25, 4:57 PM EDT | Special Weather Statement | MRX | Hancock | 48 min |
| Jul 25, 5:12 PM EDT | Special Weather Statement | MRX | Hawkins | 33 min |
| Jul 25, 5:18 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 31 min |
| Jul 25, 5:55 PM EDT | Areal Flood Advisory | MRX | Hancock, Hawkins | 2 hr |
| Jul 25, 6:12 PM EDT | Special Weather Statement | MRX | Washington | 48 min |
| Jul 25, 6:38 PM EDT | Flash Flood Warning | MRX | Sullivan, Washington | 3 hr |
| Jul 25, 6:50 PM EDT | Special Weather Statement | MRX | Carter | 25 min |
| Jul 25, 7:25 PM EDT | Areal Flood Advisory | MRX | Carter, Unicoi | 2 hr |
| Jul 25, 7:27 PM EDT | Special Weather Statement | MRX | Carter | 33 min |
| Jul 25, 7:34 PM EDT | Flash Flood Warning | MRX | Carter | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.